Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 256, NWS Kansas City, MO

August 19, 2000Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 19, 2000, 10:10 PM CDT for Platte County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 19, 2000, 10:10 PM CDT (03:10 UTC)
Expired
Aug 19, 2000, 11:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Platte County, MO

What was reported inside it

TimeReportWhereRemark
Aug 19, 10:15 PM CDTThunderstorm Wind 57 EDye, MOMultiple trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
748 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS53 KEAX 200310
SVRMCI
MOC165-200415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT SAT AUG 19 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLATTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1115 PM CDT

* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DEARBORN...OR ABOUT 14 MILES
  EAST OF ATCHISON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEARBORN AT 1015 PM CDT
  PLATTE CITY AT 1020 PM CDT
  EDGERTON AT 1025 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3953 9505 3942 9493 3923 9474 3918 9463
          3951 9463

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT SAT AUG 19 2000

MAIN FCST CONCERN IS IN SHORT TERM. STG BAROCLINIC ZONE SETTING UP
ACR CNTRL/ERN KS AS WRMFNT PRESSES SLOWLY ALONG KS/OK BDR. LATEST
SFC ANALYSIS INDICATES GOOD SFC HTG ALONG BOUNDARY WITH MOIST
POOLING ALONG AND JUST NORTH OF FRONT. MCONV ALSO IMPRESSIVE ALONG
BOUNDARY AS DRY AND HOT AIR SURGES NE OUT OF NW OK. HARD TO ARGUE
WITH SPC/HPC AND MODEL GRIDDS WHICH ALL SUGGEST CONVECTIVE
DEVELOPMENT ALONG OR NORTH OF BOUNDARY LATE THIS AFTN OR EVE AND MVG
EAST INTO CWA TNGT.

310K SFC SHOWS IMPRESSIVE ISENT LIFT TNGT AS LLJ VEERS AND
STRENGTHENS. THUNDERSTORMS IN KS XPCTD TO EVOLVE INTO MCS THIS
EVE WITH SFC-3KM SHR PROFILES OF 20-25 M/S SUPPORTIVE OF DAMAGING
WINDS EARLY TNGT...ESP WRN CWA WHERE INSTABILITY THE GREATEST.
SEVERE THREAT TO DIMINISH AS MCS MOVES EAST THROUGH CWA AS COMPLEX
ENCOUNTERS COOLER BOUNDARY TEMPS. HOWEVER...ELEVATED INSTABILITY AND
STG ISENT LIFT TO KEEP THREAT OF TRW HIGH THROUGH NGT ACR MUCH OF
CWA.

MCS TO EXIT MUCH OF AT LEAST WRN CWA BY SUN AM. ISENT LIFT TO WEAKEN
CONSIDERABLY BY DAYBREAK WITH TEMPS...CLD CVR AND AFTERNOON
REDEVELOPMENT A CONCERN SUNDAY AFTN. IT IS LIKELY THAT A STRATUS
LAYER WL DEVELOP IN WAKE OF MCS LATE TNGT IN COOL BOUNDARY LAYER.
MCS OUTFLO MAY TEMPORARILY PUSH FNT A LTL SOUTH TNGT...AND WITH COOL
EAST WINDS AND WET GROUND...STRATUS MAY LINGER MUCH OF DAY IN NRN
ZONES WITH PARTIAL SUNSHINE NOT ARRIVING IN SRN ZONES TL AFTN.
THEREFORE...WL KEEP TEMPS RELATIVELY COOL...CLOSE TO CURRENT ZONES
AND FAN/FWC TEMPS.

CANT RULE OUT DEVELOPMENT ALONG WRMFNT SUN AFTN...BUT CHCS LOOK
SMALL WITH COOL TEMPS AND INCREASING CAP. HOWEVER...ANY WK MONSOONAL
SHRTWV ROTATING AROUND PERIPHERY OF RDG MAY TRIGGER A FEW RW/TRW...
HIGH BASED OR OTHERWISE.

AVN/ETA SIMILIAR IN SLO NWD MVMENT OF FNT SUN NGT AND MON IN ADVANCE
OF NEXT FNT DROPPING SE ACR NRN PLAINS. TEMPS TO JUMP ON MON AS
WRMFNT MOVES INTO NRN MO. TEMPS TRICKY ESP SINCE AIR MASS WARMING
NICELY IN SRN ARK AND OK. HOWEVER...WITH SFC LO IN WRN KS...SFC
WINDS SHOULD HAVE EASTERLY COMPONENT WHICH SHOULD KEEP TEMPS IN
CHECK. WL ALSO MAINTAIN LOW POPS WITH FNT AND WK SHRTWVS IN
VICINITY.

IN THE EXTENDED...WL KEEP POPS TUES AND WED WITH FNT IN AREA. TRICKY
NW FLO TO LINGER THROUGH FRI...BUT WL NOT INTRODUCE POPS PAST
WEDNESDAY AT THIS TIME.

.EAX...NONE.

DB

In the hours before

Local storm report, Aug 19, 10:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT SAT AUG 19 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    3 S DENTON                KS   1.75 INCH HAIL
08/19/00   DONIPHAN                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:46 PM CDTSevere Thunderstorm WarningEAXBuchanan59 min
Aug 19, 10:29 PM CDTSevere Thunderstorm WarningEAXHolt61 min
Aug 19, 10:39 PM CDTSevere Thunderstorm WarningEAXClay, Clinton66 min
Aug 19, 11:02 PM CDTSevere Thunderstorm WarningEAXRay58 min
Aug 19, 11:31 PM CDTSevere Thunderstorm WarningEAXLafayette59 min
Aug 20, 12:00 AM CDTSevere Thunderstorm WarningEAXRay45 min
Aug 20, 12:05 AM CDTSevere Thunderstorm WarningEAXSaline55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.